Washington, 2012

Wildfire in Washington, September 16 to 30, 2012

September 16 to 30, 2012 · NWS OTX · 1 event in 1 county or zone

The Goat wildfire was human caused and spread rapidly through rugged and rocky terrain bordered by a community of homes near Alta Lake. The fire grew to 7,378 acres before it was contained in early October.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

The Goat wildfire was human caused and spread rapidly through rugged and rocky terrain bordered by a community of homes near Alta Lake. The fire grew to 7,378 acres before it was contained in early October.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Sep 16, 1:23 PM PST, 1 hour 43 minutes earlier.

Area forecast discussion, Sep 16, 1:23 PM PST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
223 PM PDT Sun Sep 16 2012

.SYNOPSIS...
A strengthening high pressure system will bring dry and mainly
clear conditions to the inland northwest through the next week.
Areas of smoke will continue to plague the valleys and the
Columbia Basin for much of this week. The earliest chance for any
showers or possible thunderstorms will probably be early next week.

&&

.DISCUSSION...
Tonight: Dry weather will prevail under northerly flow. Gusty north
winds from the Okanogan valley, across the Waterville plateau and
western Columbia Basin will diminish this evening, especially at
Omak, Ephrata and Moses Lake. High pressure will build in across
Eastern Washington overnight into Monday morning with lighter
terrain driven winds. Areas of smoke will pool in the Cascade
valleys and LC valley, spreading throughout the Columbia Basin
during the night. Expect overnight lows to be slightly milder
than last night. /rfox.

Monday through Wednesday...Solid model agreement and consistency
continues leading to high confidence of a dry forecast underneath
the east flank of an eastern Pacific Rex Block. A weak surface
thermal trough will build up the pacific Coast through Monday and
Tuesday...and jump the Cascades into the basin by Wednesday. The
pressure field will be quite weak leading to mainly terrain driven
winds. This pattern will also lead to a general warming trend with
daytime highs climbing well above normal and into the 80s at most
locations by Tuesday and Wednesday. Clouds will be sparse in this
dry and stable northwesterly flow regime. Unfortunately the weak
flow in the lower layers of the air mass will tend to aggravate
the smoky situation...with air quality expected to experience a
general deterioration at most locations once again starting Monday
as synoptically driven winds die down. The current Air Stagnation
Advisory for smoke will remain in effect...probably at least
through the middle of the week. Otherwise...a quiet and benign
late summer quiet weather pattern is expected through mid- week.
/Fugazzi

Wednesday night through Monday: We have seen very little change
in the medium range models from the previous few days which all
continue to support a high amplitude ridge dominate over the
region through at least the first half of the weekend. In addition
to mostly clear skies, light winds, and above normal temperatures,
relative humidities will be unseasonably dry for September
standards and the wildfire season will remain in full stride. A
closed upper-low which drifts within the ridge and is well off the
coast early in the period will potentially be kicked inland by
late in the weekend into the start of next week. This will bring
the next chance for any showers and thunderstorms to the region
but at this time, it appears the low will undercut my CWA placing
the best chance for thunder over Oregon. Models have been wavering
quite a bit over the last few days on its track and timing so
confidence is generally well below average at this time.

Temperatures will be warming into the 80's for most valley locations
with some of the lowest elevations likely to flirt with the lower
90's. We have bumped up temperatures slightly from the previous
forecast then manually decreased locations like Wenatchee and
Lewiston given the potential for wildfire smoke. The greatest
chance for region-wide ventilation will arrive over the weekend as
the thermally induced pressure trough shifts into the lower
Columbia Basin and a cool surface high slides down the Continental
Divide. ECMWF is much more aggressive with this feature and
resultant E/NE winds and had very little support from the GEM/GFS
so we have not gone as strong with the ventilation. Nonetheless,
the light or potentially moderate northeasterly push should at
least clear out the northern periphery of the CWA with poor
air quality  and visibility continuing in the East Slopes and
Wenatchee Area until signs of a stronger westerly push arrive. /sb

&&

.AVIATION...
18Z TAFS: Building high pressure will keep skies nearly cloud-
free over the region. Smoke from numerous area fires will be the
primary issue impacting TAF sites...with occasional MVFR and local
IFR visibilities in FU possible especially at the KLWS and KEAT
TAF sites which are close to major wildfires. otherwise VFR
conditions expected at all TAF sites through 18Z Monday. /MJF

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        49  81  50  82  52  84 /   0   0   0   0   0   0
Coeur d'Alene  44  80  46  80  47  82 /   0   0   0   0   0   0
Pullman        40  80  43  84  44  85 /   0   0   0   0   0   0
Lewiston       50  86  54  90  55  91 /   0   0   0   0   0   0
Colville       42  83  43  86  44  87 /   0   0   0   0   0   0
Sandpoint      41  77  40  78  41  79 /   0   0   0   0   0   0
Kellogg        46  76  46  77  47  79 /   0   0   0   0   0   0
Moses Lake     46  85  50  87  50  88 /   0   0   0   0   0   0
Wenatchee      53  85  57  87  58  88 /   0   0   0   0   0   0
Omak           48  84  49  86  50  88 /   0   0   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Air Stagnation Advisory until 5 PM PDT Tuesday for Coeur d'Alene
     Area-Idaho Palouse-Lewiston Area.

WA...Air Stagnation Advisory until 5 PM PDT Tuesday for Lower
     Garfield and Asotin Counties-Moses Lake Area-Spokane Area-
     Upper Columbia Basin-Washington Palouse-Waterville Plateau-
     Wenatchee Area.

&&
Hazardous weather outlook, Sep 16, 3:52 AM PST, 11 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
452 AM PDT SUN SEP 16 2012

IDZ002-003-026-WAZ032>036-041-044-171400-
COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-WENATCHEE AREA-
WATERVILLE PLATEAU-
452 AM PDT SUN SEP 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

DENSE SMOKE WILL BE LESS WIDESPREAD DUE TO A DRY AND BREEZY COLD
FRONT PASSAGE BUT CONDITIONS WILL REMAIN UNHEALTHY FOR SENSITIVE
GROUPS. UNHEALTHY AIR QUALITY CONDITIONS WILL CONTINUE IN THE
WENATCHEE VALLEY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STAGNANT AND INCREASINGLY SMOKY CONDITIONS WILL RETURN ON MONDAY
AND LIKELY LAST THROUGH THE UPCOMING WORK WEEK.

IDZ001-004-027-WAZ031-037-038-042-171400-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
EAST SLOPES NORTHERN CASCADES-
452 AM PDT SUN SEP 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...NORTH CENTRAL WASHINGTON...NORTHEAST
WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

WAZ043-171400-
OKANOGAN VALLEY-
452 AM PDT SUN SEP 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

GUSTY WINDS WITH LOW RELATIVE HUMIDITY WILL INCREASE FIRE WEATHER
CONCERNS FOR THE OKANOGAN VALLEY TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, East Slopes Northern Cascades

When
September 16, 3:06 PM PST to September 30, 11:59 PM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
Park/Forest Service

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2012Every state in 2012This day in weather historyWarnings in Washington, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 411459.